Commonly Asked Questions about Addiction and Treatment
What drugs turn off emotions and make you feel numb?
Several classes of drugs can have the effect of numbing emotions or creating a feeling of emotional detachment. It's important to note that these effects can vary widely between individuals and depend on many factors, including the dosage, the method of use, and the individual's personal physiology and psychology. Here are a few examples:
Depressants: This category of drugs, which includes alcohol, benzodiazepines (like Xanax or Valium), and opioids (like heroin or prescription painkillers), can reduce brain activity and dull emotions. Users often report feeling numb or detached from their emotions.
Dissociatives: Dissociative drugs like ketamine, PCP, and certain kinds of cough medicines containing dextromethorphan (DXM), can induce a state of detachment from reality and one's self, which can include a sense of emotional numbness.
Selective Serotonin Reuptake Inhibitors (SSRIs): While primarily used as antidepressants, some individuals report feeling emotionally numb or detached when taking SSRIs. This is generally considered a side effect, and if experienced, should be discussed with a healthcare provider.
Antipsychotics: These medications are primarily used to treat conditions like schizophrenia, but they can also induce a state of emotional numbness or flatness in some individuals.
While these substances can make a person feel emotionally numb, it's important to note that this is often a temporary and potentially harmful solution. Long-term use can lead to a range of negative health effects, including physical dependence, addiction, and a worsening of emotional or mental health symptoms. If you're feeling overwhelmed by your emotions, it's crucial to seek help from a mental health professional rather than turning to substances. They can provide support and discuss healthier ways to cope with these feelings.
How long do drug withdrawal symptoms last?
The duration of drug withdrawal symptoms can vary widely depending on several factors, including the type of substance used, the duration of use, the degree of dependence, individual metabolism and health status, and whether one quits cold turkey or with medical assistance.
Generally, withdrawal symptoms can be divided into acute and post-acute phases:
Acute Withdrawal: This is the initial phase of withdrawal, where physical symptoms are typically the most severe. Depending on the substance, acute withdrawal symptoms can begin within a few hours to a few days after the last use and can last anywhere from a few days to a few weeks. For example, alcohol withdrawal symptoms often start within 8 hours of the last drink and can last up to a few days or weeks, while opioid withdrawal symptoms usually start within 12-30 hours of the last dose and can last approximately a week.
Post-Acute Withdrawal Syndrome (PAWS): Some individuals may experience a second phase of withdrawal known as Post-Acute Withdrawal Syndrome. PAWS refers to a group of symptoms that occur after the acute withdrawal phase, predominantly psychological, such as anxiety, irritability, mood swings, depression, and sleep disturbances. PAWS can last from a few weeks to a year or more after the cessation of substance use.
It's important to remember that withdrawal can be dangerous and even life-threatening in some cases, especially when it comes to substances like alcohol and benzodiazepines. Therefore, withdrawal should always be done under medical supervision. The support and treatment offered by medical professionals during detoxification can also help to mitigate withdrawal symptoms and make the process safer and more comfortable.
What are the symptoms of opioid withdrawal?
Opioid withdrawal can be a challenging process that presents both physical and psychological symptoms. These symptoms can range from mild to severe, depending on factors like the type of opioid used, the duration and intensity of use, individual health status, and genetic factors. Here are common symptoms that might be experienced during opioid withdrawal:
- Muscle aches and pains
- Restlessness and agitation
- Runny nose and teary eyes
- Excessive yawning
- Goosebumps (hence the term "cold turkey")
- Abdominal cramping, diarrhea, nausea, and vomiting
- Rapid heartbeat
- High blood pressure
- Intense cravings for opioids
These symptoms can begin as early as a few hours after the last dose of the opioid and typically peak within 72 hours, though they may persist for a week or more. Post-acute withdrawal symptoms, which are primarily psychological, can continue for weeks or even months.
It's important to note that while opioid withdrawal can be extremely uncomfortable, it is generally not life-threatening. However, complications like severe dehydration due to vomiting and diarrhea can occur, which is why medical supervision is recommended during the withdrawal process. Furthermore, the risk of relapse is high during withdrawal, and using opioids again after a period of abstinence can lead to a potentially fatal overdose, as tolerance may have decreased.